Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 48, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at May 2, 2002, 8:24 PM EDT for Camden County, Currituck County, Pasquotank County, North Carolina. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 2, 2002, 8:24 PM EDT (00:24 UTC)
- Expired
- May 2, 2002, 8:55 PM EDT
- In force
- 31 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
Counties Camden County, NC, Currituck County, NC, Pasquotank County, NC
The radar
The Norfolk radar (KAKQ), 108 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 2, 8:25 PM EDT | Hail 1 | South Mills, NC | |
| May 2, 8:30 PM EDT | Thunderstorm Wind | Countywide, NC | Trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 4:00 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 755 J/kg
- Mixed-layer CIN
- -380 J/kg
- Mixed-layer LCL
- 1296 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 221 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KAKQ 030024 SVRAKQ NCC029-053-139-030055- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 823 PM EDT THU MAY 2 2002 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CAMDEN COUNTY IN NORTHEAST NORTH CAROLINA CURRITUCK COUNTY IN NORTHEAST NORTH CAROLINA PASQUOTANK COUNTY IN NORTHEAST NORTH CAROLINA * UNTIL 855 PM EDT * AT 823 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTH OF HORSESHOE...MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL REACH JOHNSONS CORNER AND BURNT MILLS AROUND 825 PM LAMBS CORNER AND SPENCES CORNER AROUND 830 PM SHAWBORO AND GREGORY AROUND 835 PM MAPLE AND CURRITUCK AROUND 840 PM BARCO AND COINJOCK AROUND 845 PM WATERLILY AND AYDLETT AROUND 850 PM THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS. DAMAGING WINDS GREATER THAN 60 MILES AN HOUR. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS OCCASIONALLY PRODUCE TORNADOES...AND CAN DO SO RATHER QUICKLY. MOVE INTO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. $$ REILLY && LAT...LON 3652 7640 3634 7643 3625 7573 3647 7569
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:50 PM EDT, 5 hours 34 minutes earlier.
Area forecast discussion, May 2, 2:50 PM EDT, 5 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 250 PM EDT THU MAY 2 2002 TOR WATCH ISSUED...LINE OF STORMS GNRLY PARALLEL TO MIDLVL FLO...SO SOME BOWS MAY FORM...AND SOME CELLS THAT CAN GET ISOLATED MAY PRODUCE TORNADOES. THE STORMS MAY PRODUCE QUITE A BIT OF HEAVY RAIN SINCE THE STORMS LUK TO BE TRAINING...HEAVY RAIN AND SOME STANDING WTR IN LOW LYING AREAS...ESPCLY IN URBAN AREAS. INITAL BATCH OF TSTMS HV BEST CHC TO BE SVR...THEN ANY TRAINING BHND INITIAL BATCH WUD BE MSTLY HVY RAIN. VIL THRESHOLD FOR HAIL LUKS TO BE NR 60 FOR DIME HAIL. NXT UPR IMPULSE TO TRACK INTO THE AREA SATURDAY AFTN AND EVE...AND RIC MAY BE JUST ON NRN EDGE OF RAIN. SUNDAY AND EARLY MONDAY LUK O.K. AND MON NGT LUKS LK ANTHR UPR IMPULSE. SINCE WE ARE RGT IN THE LLVL THERMAL GRAD...WE ARE MOST AFFECTED BY LTL UPR IMPULSES THAT SQUIRT THRU IN QUICK ZNL FLO. UPR RDG OVR SE U.S. AMPLIFIES INTO MIDWEEK...SO WARMING. ON CSTL WTRS...SCA CONT. SBY 54 66 39 64 / 30 0 0 0 OXB 54 66 39 64 / 30 0 0 0 ECG 61 70 47 62 / 40 0 0 30 ORF 60 68 47 62 / 40 0 0 30 PHF 57 71 44 62 / 40 0 0 30 AKQ 57 71 44 62 / 40 0 0 30 RIC 56 71 44 62 / 40 0 0 40 FVX 56 71 44 62 / 40 0 0 40 .AKQ... MD...TORNADO WATCH UNTIL 900 PM EDT THURSDAY FOR ZONES MDZ021>025. SMALL CRAFT ADVSY FENWICK ISLAND TO CHINCOTEAGUE. NC...SMALL CRAFT ADVSY VA/NC BRDR TO CURRITUCK BEACH LIGHT. VA...TORNADO WATCH UNTIL 900 PM EDT THURSDAY FOR ZONES VAZ048>049...VAZ060>100. SMALL CRAFT ADVSY CHINCOTEAGUE TO VA/NC BRDR. SMALL CRAFT ADVISORY CHESAPEAKE BAY FROM SMITH POINT TO CAPE HENRY. NS
In the hours before
Local storm report, May 2, 4:14 PM EDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR COUNTY LOCATION
NATIONAL WEATHER SERVICE WAKEFIELD,VA
414 PM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM COUNTYWIDE VA WIND DAMAGE
05/02/02 PRINCE EDWARD TREE ON HOUSE
NUMEROUS TREES DOWN ON
POWER LINES. REPORTED BY
LAW ENFORCEMENT.
ALSLocal storm report, May 2, 4:23 PM EDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
423 PM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0413 PM CHASE CITY VA 1.00 INCH HAIL
05/02/02 MECKLENBURG QUARTER SIZE HAIL.
REPORTED BY SKYWARN
SPOTTER.
0215 PM 5 W PALMYRA VA WIND DAMAGE
05/02/02 FLUVANNA TREES DOWN NEAR THE
FLUVANNA/ALBEMARLE COUNTY
BORDER.
WRSSpecial weather statement, May 2, 4:40 PM EDT, 3 hours 44 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-030100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 440 PM EDT THU MAY 2 2002 ...A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT... A TORNADO WATCH CONTINUES IN EFFECT UNTIL 9 PM FOR CENTRAL AND EASTERN VIRGINIA...NORTHEAST NORTH CAROLINA...AND THE LOWER MARYLAND EASTERN SHORE. THE TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES AND INDEPENDENT CITIES... IN MARYLAND... DORCHESTER...WORCESTER INCLUDING OCEAN CITY...SOMERSET AND WICOMICO INCLUDING SALISBURY. IN NORTH CAROLINA... BERTIE...CAMDEN...CHOWAN...CURRITUCK...GATES...HERTFORD NORTHAMPTON...PASQUOTANK AND PERQUIMANS IN VIRGINIA... ACCOMACK...AMELIA...BRUNSWICK...CAROLINE...CHARLES CITY...CHESAPEAKE...CHESTERFIELD INCLUDING COLONIAL HEIGHTS...CUMBERLAND...DINWIDDIE...ESSEX...FLUVANNA GLOUCESTER...GOOCHLAND...GREENSVILLE INCLUDING EMPORIA...HANOVER...HENRICO INCLUDING THE CITY OF RICHMOND...ISLE OF WIGHT...JAMES CITY INCLUDING WILLIAMSBURG...KING AND QUEEN...KING WILLIAM...LANCASTER...LOUISA...LUNENBURG...MATHEWS...MECKLENBURG MIDDLESEX...NEW KENT...NEWPORT NEWS/HAMPTON...NORFOLK/PORTSMOUTH... NORTHAMPTON...NORTHUMBERLAND...NOTTOWAY...POWHATAN...PRINCE EDWARD...PRINCE GEORGE INCLUDING PETERSBURG AND HOPEWELL...RICHMOND...SOUTHAMPTON...SUFFOLK...SURRY...SUSSEX... VIRGINIA BEACH...WESTMORELAND AND YORK. SKYWARN SPOTTERS ARE ACTIVATED AT THIS TIME. STRONG THUNDERSTORMS WILL MOVE ACROSS CENTRAL AND EASTERN VIRGINIA...AND THE LOWER MARYLAND EASTERN SHORE FOR THE REMAINDER OF THIS AFTERNOON AND THIS EVENING. THE STRONGEST STORMS WILL CONTAIN LARGE HAIL...DAMAGING WINDS AND POSSIBLY TORNADOES. HEAVY RAIN AND FREQUENT DEADLY LIGHTNING CAN ALSO BE EXPECTED. BE PREPARED FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND SEEK SAFE SHELTER BEFORE THESE THUNDERSTORMS REACH YOUR LOCATION. REMEMBER...LIGHTNING IS A KILLER AND CAN STRIKE 10 MILES AWAY FROM THE PARENT THUNDERSTORM. STAY TUNED FOR FURTHER UPDATES AND FUTURE WARNINGS. SAMMLER
Special weather statement, May 2, 6:05 PM EDT, 2 hours 19 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-030100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 605 PM EDT THU MAY 2 2002 ...PORTIONS OF TORNADO WATCH CANCELLED... THE WATCH PREVIOUSLY IN EFFECT UNTIL 9 PM IS NO LONGER IN EFFECT IN THE FOLLOWING COUNTIES AND INDEPENDENT CITIES... IN MARYLAND... DORCHESTER...WORCESTER INCLUDING OCEAN CITY...SOMERSET AND WICOMICO INCLUDING SALISBURY. IN VIRGINIA... AMELIA...CAROLINE...CHARLES CITY...CHESTERFIELD INCLUDING COLONIAL HEIGHTS...CUMBERLAND... ESSEX...FLUVANNA...GLOUCESTER... GOOCHLAND...HANOVER...HENRICO INCLUDING THE CITY OF RICHMOND...KING AND QUEEN...KING WILLIAM...LANCASTER...LOUISA...MATHEWS... MIDDLESEX...NEW KENT...NORTHUMBERLAND...POWHATAN...RICHMOND AND WESTMORELAND. THE TORNADO WATCH CONTINUES IN EFFECT UNTIL 9 PM FOR THE FOLLOWING COUNTIES AND INDEPENDENT CITIES IN VIRGINIA AND NORTHEAST NORTH CAROLINA... IN NORTH CAROLINA... BERTIE...CAMDEN...CHOWAN...CURRITUCK...GATES...HERTFORD NORTHAMPTON...PASQUOTANK AND PERQUIMANS IN VIRGINIA... ACCOMACK...BRUNSWICK...CHESAPEAKE...DINWIDDIE...GREENSVILLE INCLUDING EMPORIA...ISLE OF WIGHT...JAMES CITY INCLUDING WILLIAMSBURG...LUNENBURG...MECKLENBURG...NEWPORT NEWS/HAMPTON...NORFOLK/PORTSMOUTH...NORTHAMPTON...NOTTOWAY....PRINCE EDWARD...PRINCE GEORGE INCLUDING PETERSBURG AND HOPEWELL...SOUTHAMPTON...SUFFOLK...SURRY...SUSSEX...VIRGINIA BEACH AND YORK. THE SEVERE THUNDERSTORM THREAT HAS ENDED NORTH OF A FARMVILLE TO PETERSBURG TO WALLOPS ISLAND LINE. HOWEVER...ADDITIONAL SEVERE THUNDERSTORMS ARE POSSIBLE SOUTH OF THIS LINE UNTIL 9 PM. SAMMLER
Local storm report, May 2, 7:18 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
718 PM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM HOPEWELL VA WIND DAMAGE
05/02/02 HOPEWELL TREE ON HOUSE. REPORTED BY
HAM RADIO SPOTTER.
0435 PM 3 SW TALLEYSVILLE VA WIND DAMAGE
05/02/02 NEW KENT TREES DOWN. REPORTED BY
HAM RADIO SPOTTER.
0420 PM COLONIAL HEIGHTS VA WIND DAMAGE
05/02/02 COLONIAL HEIGHTS STRUCTURAL DAMAGE TO
FURNITURE STORE. SIDE OF
BUILDING SEVERELY DAMAGED.
REPORTED BY HAM RADIO
SPOTTER.
0430 PM 3 NE PRINCE GEORGE VA WIND DAMAGE
05/02/02 PRINCE GEORGE LARGE TREE DOWN. REPORTED
BY HAM RADIO SPOTTER.
0430 PM 5 W DISPUTANTA VA WIND DAMAGE
05/02/02 PRINCE GEORGE LARGE TREE DOWN. REPORTED
BY HAM RADIO SPOTTER.
0505 PM TABB VA WIND DAMAGE
05/02/02 YORK SEVERAL TREES DOWN.
REPORTED BY HAM RADIO
SPOTTER.
0505 PM YORKTOWN VA WIND DAMAGE
05/02/02 YORK TREES DOWN. REPORTED BY
HAM RADIO SPOTTER.
0510 PM NEWPORT NEWS-WMSBG APRT. VA 60 MPH TSTM WIND GUST
05/02/02 NEWPORT NEWS REPORT FROM KPHF ASOS.
0500 PM WILLIAMSBURG VA WIND DAMAGE
05/02/02 WILLIAMSBURG TREES DOWN, TOPS OF TREES
SNAPPED OFF NEAR COLLEGE OF
WILLIAM & MARY. REPORTED BY
HAM RADIO SPOTTER.
0500 PM 3 SW WHITE MARSH VA WIND DAMAGE
05/02/02 GLOUCESTER TOP OF LARGE TREE BLOWN
OUT. REPORTED BY HAM RADIO.
0525 PM HAMPTON VA 64 MPH TSTM WIND GUST
05/02/02 HAMPTON TREE LIMBS DOWN IN WILLOW
OAKS AREA. REPORTED BY
SKYWARN SPOTTER.
0450 PM COUNTYWIDE VA WIND DAMAGE
05/02/02 SURRY SEVERAL TREES DOWN.
0625 PM 9 NW CAMDEN NC TORNADO
05/02/02 CAMDEN TORNADO REPORTED IN A
FIELD ON CONNER FARM RD. NO
DAMAGE. REPORTED BY
EMERGENCY MGMT.
0411 PM BOYDTON VA 1.75 INCH HAIL
05/02/02 MECKLENBURG GOLFBALL SIZE HAIL
REPORTED BY SPOTTER.
0540 PM SUFFOLK VA WIND DAMAGE
05/02/02 SUFFOLK NUMEROUS LARGE LIMBS DOWN.
REPORTED BY SPOTTER.
0520 PM 1 S GLOUCESTER POINT VA 65 MPH TSTM WIND GUST
05/02/02 GLOUCESTER 65 MPH WINDS REPORTED AT
COLEMAN BRIDGE.
0555 PM CLARKSVILLE VA 3.00 INCH HAIL
05/02/02 MECKLENBURG DIME TO TEA CUP SIZE HAIL
REPORTED BY SEVERAL
SPOTTERS.
0500 PM 1 W WILLIAMSBURG VA WIND DAMAGE
05/02/02 JAMES CITY LARGE TREE DOWN. HOUSE
DAMAGED WHEN TREE FELL.
REPORTED BY SKYWARN
SPOTTER.
0710 PM SEABOARD NC 1.75 INCH HAIL
05/02/02 NORTHAMPTON GOLFBALL HAIL REPORTED BY
SHERIFFS OFFICE.
0420 PM PETERSBURG VA WIND DAMAGE
05/02/02 PETERSBURG SEVERAL TREES DOWN. SOME
TREES ON POWER LINES. POWER
OUT.
0405 PM PATTERSONS STORE VA TORNADO
05/02/02 NOTTOWAY POSSIBLE TORNADO
TOUCHDOWN. REPORTED BY
SKYWARN SPOTTER.
WRSLocal storm report, May 2, 7:57 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
757 PM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM YORK VA WIND DAMAGE
05/02/02 YORK *** 1 INJ ***
SEVERAL TREES AND POWER
LINES DOWN. STRUCTURAL
DAMAGE TO SEVERAL HOMES AND
TRAILERS. PORTION OF HWY 64
CLOSED. REPORTED BY COUNTY
EM.
KLLThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 8:16 PM EDT | Severe Thunderstorm Warning | AKQ | Gates, Hertford | 29 min |
| May 2, 8:49 PM EDT | Severe Thunderstorm Warning | AKQ | Camden, Currituck, Pasquotank, Perquimans | 31 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.